While most of us are well acquainted with the opioid/opiate epidemic and the high level of morbidity associated with it–especially, with the introduction of Fentanyl–few understand how to respond to an overdose. Our own Clinician, Dan Sullivan, explains the process of assessment, Narcan administration, and life-saving.
Step 1: Overdose Assessment
The first stage of response would be assessment:
Tap Their Arm; Say Their Name
You can come across someone and tap their arm and say their name, see if they’re responsive or not.
If someone doesn’t respond to something like that, the second step may be the sternum rub. So this isn’t a way to get someone out of an overdose; it’s just to determine if someone is just in a hard nod (really high), or that they might be potentially entering an overdose or are in an overdose.
Step 2: Three Pillars of Response
If someone doesn’t respond to the sternum rub, that’s when you would take what I call the “three pillars of response”. Three pillars of response would include:
- Call 911
- Rescue breathing
After calling 911 you can explain that you have what you think is an opiate overdose. Sometimes people will advise to say you have someone not breathing, and the reason for that is that dispatch at 911 is tasked with queuing calls with priority from high risk situations to low risk, so often what we encourage people to say is that you have someone who’s not breathing. And that effectively communicates to dispatch to get to the situation, you know, as soon as possible.
With an opiate overdose, it affects primarily the breathing initially, so we would explain the proper technique for rescue breathing. For instance, how to open the airway. How to ensure the airway is open and that they’re not choking, for instance. And how often to breathe, like one breath every five seconds.
Administer Narcan (if available)
Narcan is now available at drugstores in 46 states. The person would then administer Narcan. Narcan is available in a few different types of intra-nasal kits, so there’s a number of potential challenges with people unfamiliar with the assembly process. So if possible, the pre-assembled 4mg kits are preferable.
What to Know About Narcan
- It’s better to use more than not enough
- It’s not harnmful
- No one is allergic of it
- Not harmful even if you think a person is overdosing and they’re not
- Narcan takes 1-2 minutes to take effect
- Works for all opiates/opioids
- Does not work for any other kind of drug overdose
Signs of Life: After Narcan
After Narcan has been administered and is successful, you should note the following:
- Color coming back into the body: the lips that might be blue from lack of oxygen, you’ll see some color start to come back. In the fingertips, the color will come back. You’ll see some life start to come back in the person.
- They’ll often be irritable
- They will be have no memory of the event
- They may be in pain
- If they consumed other drugs that are not opiates (like alcohol, benzos, cocaine, etc), those drugs and their potential overdose symptoms will still be in full effect
- Depending on the potency of the opiate, they might require more Narcan
Follow Up with Medical Attention
If you administered the Narcan on your own, you still want to make sure the person gets medical attention. The Narcan is going to wear off and they may go back into an overdose. If they don’t go back to an overdose over that, they may use again. They may go back to their house and be experiencing withdrawal symptoms. So they may administer additional substances and then overdose again, and that’s not entirely uncommon. This is why a pure, private in-home response with Narcan isn’t recommended. You still want to follow through with the full medical evaluation, still get the first responders or bring the person to the hospital or the ER, and still get them evaluated to make sure their vital signs are stable.
Watch the full video: